Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Raleigh, NC

July 15, 2019Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 15, 2019, 7:00 PM EDT for Forsyth County, North Carolina. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 7:00 PM EDT (23:00 UTC)
Expired
Jul 15, 2019, 8:22 PM EDT
In force
82 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS52 KRAH 152300
FFWRAH
NCC067-160200-
/O.NEW.KRAH.FF.W.0016.190715T2300Z-190716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
700 PM EDT Mon Jul 15 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Forsyth County in central North Carolina...

* Until 1000 PM EDT
  
* At 659 PM EDT, Doppler radar indicated a thunderstorm producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Winston-Salem, Walkertown, Sedge Garden, Pfafftown and
  Stanleyville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3605 8031 3618 8030 3618 8010 3605 8013

$$

77
2 follow-up statements
065 
WGUS72 KRAH 152342
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
742 PM EDT Mon Jul 15 2019

NCC067-160200-
/O.CON.KRAH.FF.W.0016.000000T0000Z-190716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
742 PM EDT Mon Jul 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL FORSYTH COUNTY...

At 737 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to four inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Winston-Salem. 

Little if any additional rainfall is expected in the warned area. 
However, the excessive runoff from the heavy rainfall will continue 
to pose a threat of flash flooding across eastern portions of 
Winston-Salem metro area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3605 8031 3618 8030 3618 8010 3605 8013

$$

77
304 
WGUS72 KRAH 160022
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
822 PM EDT Mon Jul 15 2019

NCC067-160032-
/O.CAN.KRAH.FF.W.0016.000000T0000Z-190716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
822 PM EDT Mon Jul 15 2019

...THE FLASH FLOOD WARNING FOR CENTRAL FORSYTH COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3605 8031 3618 8030 3618 8010 3605 8013

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:16 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 3:16 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
316 PM EDT Mon Jul 15 2019

.SYNOPSIS...
Central NC will remain under the influence of the sub-tropical ridge
aloft through mid-week. A weak backdoor front will stall across
northern NC today, weakening overnight. The boundary will then lift
northward out of the area on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 PM Monday...

Heat Advisory in effect for this afternoon for the NC Coastal Plain
and eastern Sandhills through 7 PM this evening.

The sub-tropical ridge will remain situated over the southeastern US
through tonight. An isolated shower or thunderstorm is possible
along the usual differential heating boundaries should they make
their way into central NC. A backdoor front continues to progress
southwestward into the area, reflected by slightly lower temps and
dewpoints from the Triad to the Triangle, northeast through Roanoke
Rapids. This front/boundary will stall over the area tonight. This
boundary, along with a surface trough over the Piedmont and the
seabreeze along the Coastal Plain and Sandhills will be the primary
focus areas for convection this aft/eve. Coverage should be isolated
to scattered at best. Lows tonight in the low to mid 70s expected.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 215 PM Monday...

The Southeast and mid-Atlantic regions will remain under the
influence of the sub-tropical ridge Tuesday and Tuesday night as the
remnants of Barry over the mid-Mississippi River valley get picked
up by the northern stream flow aloft. The remnants will lift
northeastward through Tuesday night, largely remaining west of and
along the Appalachians. As a result, the forecast will be similar to
that of today, with the chance for aft/eve showers and thunderstorms
in the vicinity of differential heating boundaries. Coverage may be
a bit better as the boundary lifts northeast out of the area and low
level moisture increases. Temperatures should be similar as well,
possibly a degree or two higher in some places. Generally highs will
be in the low 90s NW to mid 90s south and east and lows in the low
to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 PM Monday...

Intense heat is expected to continue through the long term forecast
with the upper level pattern characterized by strong ridging that is
only briefly interrupted on Thursday when a shortwave upper trough
carrying the remnants of Barry moves across central NC. Thickness
values top out in the 1430s and 1440s every day with high
temperatures well into the mid and upper 90s with heat index values
approaching 100 degrees for much of the area with values of 105-107
degrees common for southeastern counties. Heat advisories will
likely be in place through the end of the long term forecast at
least for far southeastern counties with all areas outside of the
immediate Triad likely experiencing at least a day or two of heat
advisory criteria during the long term period.

The one brief respite from the upper level ridging will be a upper
shortwave trough that will carry the remnants of Barry with it
through the mid-Atlantic states and the Carolinas on Thursday into
Friday. This will provide increased rain chances but not much else
outside of an isolated thunderstorm. Looking ahead for more rain
chances, models are depicting a weak low emerging out of the Gulf of
Mexico late in the weekend and advecting increased moisture
northward into the Carolinas aided by the return flow around the
Bermuda high. After that, attention will turn to a stronger upper
level trough and associated surface low moving across Canada that
may help bring a more organized frontal system through the area the
middle of next week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...

24 hour TAF period: High confidence VFR conditions will prevail
through the TAF period, the exception would be if an isolated shower
or storm develops over a terminal (KRWI most likely) later this
aft/eve. Otherwise, winds will be light and variable with few to
scattered mid-high clouds. Some IFR-MVFR stratus is possible toward
daybreak Tuesday at KRWI, however confidence is not terribly high at
this time.

Looking ahead: A more summertime pattern of diurnal convection and
morning stratus is expected Tuesday through Saturday as moisture
advection into central NC increases ahead of the remnants of Barry
and with the upper level trough carrying them as it swings through
the region. In the absence of the above conditions, VFR conditions
will prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM EDT this evening for NCZ011-
027-028-042-043-078-088-089.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Ellis
AVIATION...KC
Hazardous weather outlook, Jul 15, 3:31 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
331 PM EDT Mon Jul 15 2019

NCZ011-027-028-042-043-078-088-089-161945-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
331 PM EDT Mon Jul 15 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged stretch of dangerous heat index values between 100 and
110 degrees are expected each afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-161945-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
331 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged stretch of dangerous heat index values between 99 and
105 degrees are expected each afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>010-024>026-040-041-073>077-083>086-161945-
Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
331 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged stretch of dangerous heat index values between 100 and
105 degrees are expected each afternoon through Friday, and up to
110 degrees over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:01 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Halifax, Johnston, Nash, Sampson and 2 more15 hr
Jul 15, 6:53 PM EDTAreal Flood AdvisoryRAHForsyth90 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.